Iowa, 2011

Hail and Damaging Winds in Iowa, May 29, 2011

May 29, 2011 · NWS DVN · 13 events in 7 counties and zones

A warm front stretching from southwest Kansas to northern Ohio pushed humid air into eastern Iowa, northeast Missouri, and northwest Illinois during the early morning hours of May 29. Widespread dense fog developed from eastern Iowa to central Wisconsin with visibilities less than a quarter of a mile in many locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A warm front stretching from southwest Kansas to northern Ohio pushed humid air into eastern Iowa, northeast Missouri, and northwest Illinois during the early morning hours of May 29. Widespread dense fog developed from eastern Iowa to central Wisconsin with visibilities less than a quarter of a mile in many locations. By mid morning, showers|and thunderstorms developed as the warm front lifted into the region. Heavy rains of over an inch fell at Parnell, Keosauqua, Annawan, Morrison, Erie and the Davenport Municipal Airport. In addition to the heavy rain, some storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 29, 4:55 AM CST, 3 hours earlier.

Area forecast discussion, May 29, 4:55 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
555 AM CDT SUN MAY 29 2011

.UPDATE...
FOG HAS CONTINUED TO EXPAND AND THICKEN. WITH WIDESPREAD VISBYS
AT OR BELOW 1/4SM...HAVE ISSUED A DENSE FOG ADVISORY OVER ALL BUT
THE FAR SOUTH TO SOUTHWEST TIER OF COUNTIES RUNNING TIL 9 AM.

OTHERWISE...MONITORING LARGE AREA OF SCATTERED THUNDERSTORMS
ACROSS SOUTHEAST NEB AND SW IA OCCURRING ON EDGE OF STEEPER MID
LEVEL LAPSE RATES AND NOSE OF 50 KT JET AT 850 MB. THESE HAVE
SHOWN A TREND OF BECOMING BETTER ORGANIZED...FROM INITIAL NUMEROUS
SCATTERED CELLS IN IN SE NEB...INTO MORE OF A MCS OVER THE PAST
HOUR. AT THE PRESENT RATE...THUNDERSTORMS SHOULD REACH THE
WESTERN AND SW FORECAST AREA COUNTIES AROUND 730 AM.

&&

.AVIATION...
VLIFR CONDITIONS HAVE BECOME WIDESPREAD. AT 10Z ALL TAF SITES WERE
BOTTOMING OUT AT 1/4SM AND VV001. THESE CONDITIONS WILL ONLY
SLOWLY IMPROVE OVER THE NEXT SEVERAL HOURS. AT THE SAME
TIME...A COMPLEX OF THUNDERSTORMS OVER SW AND CENTRAL IA WILL
OVERSPREAD THE AREA. MORE PRECISE TIMING OF THUNDERSTORMS WILL BE
OUT IN 12Z FORECASTS. OVERALL TRENDS WITH TIMING OF THE ADVANCING
WARM FRONT SUGGEST CONDITIONS WILL IMPROVE TO IFR ROUGHLY BY
18Z...THEN MVFR BY MID TO LATE AFTERNOON. VFR CONDITIONS WILL THEN
PREVAIL TONIGHT INTO MONDAY MORNING WITH SURFACE WINDS BECOMING
SOUTH AROUND 10 TO 15KTS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR BENTON-
     BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-
     IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-
     MUSCATINE-SCOTT-WASHINGTON.

IL...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR BUREAU-
     CARROLL-HENDERSON-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK
     ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...NONE.
&&

SHEETS
Hazardous weather outlook, May 29, 3:41 AM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
441 AM CDT SUN MAY 29 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-300945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
441 AM CDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG WITH VISIBILITIES BELOW A QUARTER MILE AT TIMES WILL
AFFECT PORTIONS OF EASTERN IOWA AND NORTHWEST ILLINOIS UNTIL MID
MORNING.

THUNDERSTORMS ARE LIKELY TODAY AS A WARM FRONT LIFTS NORTH THROUGH
THE REGION AND THE STORM PREDICTION CENTER HAS PLACED A SLIGHT
RISK FOR SEVERE STORMS ACROSS THE ENTIRE OUTLOOK AREA. SCATTERED
THUNDERSTORMS ARE EXPECTED TO OVERSPREAD THE AREA EARLY THIS
MORNING. THE PRIMARY RISK FROM THESE STORMS WILL BE LARGE HAIL AND
HEAVY DOWNPOURS. ADDITIONAL STORMS WILL BE POSSIBLE FROM LATE
MORNING THROUGH THE AFTERNOON...MAINLY NORTH OF A LINE FROM
FAIRFIELD TO MONMOUTH. SOME OF THESE STORMS MAY BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAT INDEX VALUES OF 90 TO 95 DEGREES ARE LIKELY ACROSS MUCH OF
THE OUTLOOK AREA ON MONDAY. IN ADDITION... WINDY CONDITIONS ARE
LIKELY MONDAY AFTERNOON. A FEW LOCATIONS WEST OF THE MISSISSIPPI
RIVER COULD SEE WINDS SUSTAINED FROM THE SOUTH AT NEAR 30 MPH AT
TIMES... WITH GUSTS TO AROUND 40 MPH POSSIBLE.

THERE IS A CHANCE OF THUNDERSTORMS LATE MONDAY NIGHT AND TUESDAY
WITH THE PASSAGE OF A WEAK COLD FRONT. THE THREAT FOR SEVERE
WEATHER APPEARS LOW AT THIS TIME.

PERIODIC CHANCES OF THUNDERSTORMS WILL RETURN THE LATTER HALF OF
THE WEEK INTO NEXT WEEKEND. IT IS TOO EARLY TO DETERMINE THE
POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

SHEETS/MCCLURE

In the hours before

Special weather statement, May 29, 7:12 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
812 AM CDT SUN MAY 29 2011

IAZ040>042-051>053-063>065-067-076>078-087-088-098-MOZ009-291530-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-IOWA-JOHNSON-CEDAR-
MUSCATINE-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-HENRY IA-VAN BUREN-
SCOTLAND-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MARENGO...IOWA CITY...TIPTON...
MUSCATINE...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...KEOSAUQUA....MEMPHIS
812 AM CDT SUN MAY 29 2011

...STRONG THUNDERSTORMS MOVING IN...

A LARGE AREA OF STRONG STORMS WITH GUSTY WINDS TO 50 MPH AND SMALL
HAIL ALONG WITH VERY HEAVY RAIN WILL MOVE ACROSS THE AREA THIS
MORNING. A SEVERE STORM IS POSSIBLE...WITH HAIL UP TO THE SIZE OF
QUARTERS IN THE STRONGEST STORMS. ADDITIONALLY...INTENSE RAINFALL
MAY CAUSE PONDING ON WATER ON ROADS.

ERVIN

The radar

The Des Moines radar (KDMX), 133 km away, was scanning. The volume nearest the first event began at 13:53 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Keokuk

When
May 29, 7:55 AM CST
Where
Keokuk County, 0.52 mi E of Hedrick
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.170, -92.310

Quarter sized hail fell in Hedrick, IA at 855 am CDT May 29.

Thunderstorm Wind, Jefferson

When
May 29, 8:17 AM CST
Where
Jefferson County, 1.48 mi SSE of Perlee
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.060, -91.910

A 70 mph wind gust was measured 5 miles northeast of Fairfield, IA at 917 am CDT May 29.

Thunderstorm Wind, Jefferson

When
May 29, 8:17 AM CST
Where
Jefferson County, 1.48 mi SSE of Perlee
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.060, -91.910

Wind gusts estimated to be 70 mph blew down some 3 to 4 inch diameter branches 5 miles northeast of Fairfield, IA at 917 am CDT May 29.

Thunderstorm Wind, Washington

When
May 29, 8:30 AM CST
Where
Washington County, 5.26 mi SSE of West Chester
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.260, -91.790

Wind gusts estimated to be 60 mph were observed 6 miles west southwest of Washington, IA at 930 am CDT May 29.

Thunderstorm Wind, Johnson

When
May 29, 8:30 AM CST
Where
Johnson County, 0.69 mi S of Swisher
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.840, -91.700

Wind gusts estimated to be 60 mph blew down some 6 to 7 inch diameter branches in Swisher, IA at 930 am CDT May 29.

Thunderstorm Wind, Johnson

When
May 29, 8:32 AM CST
Where
Johnson County, 0.69 mi S of Swisher
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.840, -91.700

Wind gusts estimated to be 60 mph blew down some tree limbs in Swisher, IA at 932 am CDT May 29. The fallen limbs blocked some roads.

Thunderstorm Wind, Linn

When
May 29, 8:39 AM CST
Where
Linn County, 2.31 mi SSW of Cedar Rapids
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.970, -91.670

A 60 mph wind gust was measured 5 miles north northeast of Cedar Rapids, IA at 939 am CDT May 29.

Thunderstorm Wind, Johnson

When
May 29, 8:40 AM CST
Where
Johnson County, 0.93 mi WSW of Lake Macbride Sp
Measured
65 kt (75 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.794, -91.566

Wind gusts estimated to be 75 mph blew down numerous trees at Lake McBride State Park about 4 miles west southwest of Solon, IA at 940 am CDT May 29. One tree fell onto a tent, killing a camper.

Thunderstorm Wind, Washington

When
May 29, 8:48 AM CST
Where
Washington County, 0.52 mi W of Wellman
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.470, -91.840

Wind gusts estimated to be 60 mph blew down some tree limbs and power lines in Wellman, IA at 948 am CDT May 29.

Thunderstorm Wind, Clinton

When
May 29, 9:28 AM CST
Where
Clinton County, 0.51 mi E of Wheatland
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.830, -90.840

Wind gusts estimated to be 70 mph blew down an 18 inch diameter tree in Wheatland, IA at 1028 am CDT May 29.

Thunderstorm Wind, Clinton

When
May 29, 9:28 AM CST
Where
Clinton County, 0.51 mi E of Wheatland
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.830, -90.840

Wind gusts estimated to be 70 mph were observed in Wheatland, IA at 1028 am CDT May 29.

Thunderstorm Wind, Scott

When
May 29, 9:43 AM CST
Where
Scott County, 2.14 mi SSW of Scott County Park
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.690, -90.540

A 65 mph wind gust was measured in Park View, IA at 1043 am CDT May 29.

Thunderstorm Wind, Clinton

When
May 29, 10:10 AM CST
Where
Clinton County, 1.69 mi WNW of Clinton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.840, -90.230

Wind gusts estimated to be 60 mph blew down several branches in Clinton, IA at 1110 am CDT May 29.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Johnson2011-05-2932FemaleCampingDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317292, 317293, 317295, 317296, 317298, 317301, 317303, 317304, 317305, 317306, 317307, 317308, 317309.